Alert archive / Arizona / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Flagstaff, AZ

July 16, 20175 counties in Arizona

NWS Flagstaff, AZ issued this flash flood watch at Jul 16, 2017, 3:31 AM MST for 5 counties in Arizona. It took effect at Jul 16, 2017, 11:00 AM MST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2017, 3:31 AM MST (10:31 UTC)
In effect from
Jul 16, 2017, 11:00 AM MST
Expired
Jul 17, 2017, 10:00 PM MST
In force
35 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WGUS65 KFGZ 161031
FFAFGZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Flagstaff AZ
331 AM MST Sun Jul 16 2017

AZZ008-015>018-037-038-170700-
/O.NEW.KFGZ.FF.A.0002.170716T1800Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
331 AM MST Sun Jul 16 2017

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM MST THIS MORNING
THROUGH MONDAY EVENING...

The National Weather Service in Flagstaff has issued a

* Flash Flood Watch for portions of east central Arizona, north 
  central Arizona, northeast Arizona, and west central Arizona, 
  including the following areas, in east central Arizona, 
  Northern Gila County. In north central Arizona, Eastern 
  Mogollon Rim. In northeast Arizona, White Mountains. In west 
  central Arizona, Oak Creek and Sycamore Canyons, Western 
  Mogollon Rim, Yavapai County Mountains, and Yavapai County 
  Valleys and Basins. 

* From 11 AM MST this morning through Monday evening.

* For the White Mountains...Mogollon Rim...and southwest into
  Yavapai and Northern Gila Counties.

* Increasing moisture will move into area Today through Monday. 
  This will allow developing thunderstorms to produce significant 
  amounts of rainfall that will increase flow through creeks and 
  streams from the Mogollon Rim south. Heavier downpours could 
  quickly overwhelm local terrain leading to flash flooding. 

* Expect elevated flow through creeks and streams. Areas along
  washes, small streams and drainages will be susceptible to flash
  flooding. Low water crossings in the area will likely become 
  impassable at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch Means That Developing Conditions May Lead To
Flash Flooding Within The Watch area. People...especially those
located along area creeks...rivers or other flash flood prone
areas...should continue to monitor later forecasts and be
prepared to take immediate action should flash flood warnings be
issued.

&&

$$
5 follow-up statements
100 
WGUS65 KFGZ 162306
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
406 PM MST Sun Jul 16 2017


AZZ008-015>018-037-038-170715-
/O.CON.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
406 PM MST Sun Jul 16 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...

The Flash Flood Watch continues for

* Portions of east central Arizona, north central Arizona, 
  northeast Arizona, and west central Arizona, including the 
  following areas, in east central Arizona, Northern Gila 
  County. In north central Arizona, Eastern Mogollon Rim. In 
  northeast Arizona, White Mountains. In west central Arizona, 
  Oak Creek and Sycamore Canyons, Western Mogollon Rim, Yavapai 
  County Mountains, and Yavapai County Valleys and Basins. 

* Through Monday evening

* For the White Mountains...Mogollon Rim...and southwest into 
  Yavapai and Northern Gila Counties. 

* Increasing moisture will move into area Today through Monday. 
  This will allow developing thunderstorms to produce 
  significant amounts of rainfall that will increase flow 
  through creeks and streams from the Mogollon Rim south. 
  Heavier downpours could quickly overwhelm local terrain 
  leading to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch Means That Developing Conditions May Lead To
Flash Flooding Within The Watch area. People...especially those
located along area creeks...rivers or other flash flood prone
areas...should continue to monitor later forecasts and be
prepared to take immediate action should flash flood warnings be
issued.

&&

$$
886 
WGUS65 KFGZ 170323
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
823 PM MST Sun Jul 16 2017

AZZ008-015>018-037-038-171300-
/O.CON.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
823 PM MST Sun Jul 16 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...

The Flash Flood Watch continues for

* The White Mountains...Mogollon Rim...and southwest into Yavapai
  and Northern Gila Counties. 

* Through Monday evening

* Increasing moisture will move into area through Monday. This 
  will allow developing thunderstorms to produce significant 
  amounts of rainfall that will increase flow through creeks and 
  streams from the Mogollon Rim south. Heavier downpours could 
  quickly overwhelm local terrain leading to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch Means That Developing Conditions May Lead To
Flash Flooding Within The Watch area. People...especially those
located along area creeks...rivers or other flash flood prone
areas...should continue to monitor later forecasts and be
prepared to take immediate action should flash flood warnings be
issued.

&&

$$

TM
726 
WGUS65 KFGZ 171122
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
422 AM MST Mon Jul 17 2017

AZZ008-015>018-037-038-180500-
/O.CON.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
422 AM MST Mon Jul 17 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* The White Mountains...Mogollon Rim...and southwest into Yavapai
  and Northern Gila Counties. 

* Through this evening

* Increasing moisture will move into area Today. This will allow 
  developing thunderstorms to produce significant amounts of 
  rainfall that will increase flow through creeks and streams from
  the Mogollon Rim south. Heavier downpours could quickly 
  overwhelm local terrain leading to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch Means That Developing Conditions May Lead To
Flash Flooding Within The Watch area. People...especially those
located along area creeks...rivers or other flash flood prone
areas...should continue to monitor later forecasts and be
prepared to take immediate action should flash flood warnings be
issued.

&&

$$
255 
WGUS65 KFGZ 172120
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
220 PM MST Mon Jul 17 2017

AZZ008-015>018-037-038-180500-
/O.CON.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
220 PM MST Mon Jul 17 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING...

The Flash Flood Watch continues for

* The White Mountains, Mogollon Rim, Yavapai County and northern
  Gila County. 

* Until 10 PM MST this evening.

* Thunderstorms over the Mogollon Rim and White Mountains will
  spread west this evening into Yavapai and Gila Counties. Rich
  moisture and moderate instability will lead to high rainfall
  rates with 1 to 2 inches per hour possible in the strongest
  storms, which may lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch Means That Developing Conditions May Lead To
Flash Flooding Within The Watch area. People...especially those
located along area creeks...rivers or other flash flood prone
areas like slot canyons or narrow canyons...should continue to 
monitor later forecasts and be prepared to take immediate action 
should flash flood warnings be issued.

&&

$$
495 
WGUS65 KFGZ 180512
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
1012 PM MST Mon Jul 17 2017

AZZ008-015>018-037-038-180615-
/O.EXP.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
1012 PM MST Mon Jul 17 2017

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of east central Arizona, north
central Arizona, northeast Arizona, and west central Arizona has
expired.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 3:10 AM MST, 21 minutes earlier.

Area forecast discussion, Jul 16, 3:10 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
310 AM MST Sun Jul 16 2017

.SYNOPSIS...Expect numerous showers and thunderstorms along and
south of the Mogollon Rim and White Mountains this weekend, with
isolated storms elsewhere. Heavy rainfall rates from the stronger
storms will be capable of producing flash flooding across parts of
the area. Moisture is expected to increase early next week, with
shower and thunderstorm coverage growing across the area.

&&

.DISCUSSION...
The upper level ridge vital to steering flow for the North
American Monsoon continues to remain over the Nevada-Arizona-Utah
boundary. This will allow for North-Northeast steering flow across
much of the area and will increase the potential for storms to
develop off the higher terrain of the Mogollon Rim before moving
Southwest across the Yavapai and Gila counties. This flow pattern
combined with an influx of moisture moving into the region,
allowing for more efficient rainfall rates, has increased the
chances of flash flooding south and west of the rim that a Flash
Flood Watch has been issued from 11 am Sunday though until 10 pm
Monday Night.

Through this timeframe the axis of the upper level ridge will
shift eastward into Colorado and New Mexico. With this shift in
the ridge the steering flow of the monsoon looks to come out of
the southeast and move towards the northwest spreading low level
moisture and subsequent thunderstorms across much of Northern
Arizona. This is expected to become most evident on Tuesday and
Wednesday with the spread of the storms across much of the high
country. This pattern currently looks to remain through the bulk
of the week with no significant decrease in moisture expected at
this time.

&&

.AVIATION...For the 12Z package...Isolated SHRA/TSRA will affect
northern Arizona through 18z. Btwn 18z -04z expect another round of
thunderstorms, with storm coverage favoring areas from KFLG to KSJN
south where MVFR conditions will attend storms. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Numerous showers and storms are expected along
and south of the Mogollon Rim through Monday with scattered coverage
elsewhere. For today storms to develop first along the Mogollon Rim
around noon, with storm movement the southwest. Expect higher
humidity and cooler temperatures.

Tuesday through Thursday...Increased moisture will bring greater
storm coverage across the district. Timing of storm activity still
from late morning through early evening.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 AM MST this morning through Monday
evening FOR AZZ008-015>018-037-038.

&&

PUBLIC...Suk
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 3:19 AM MST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
319 AM MST Sun Jul 16 2017

AZZ008-015>018-037-038-170700-
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
319 AM MST Sun Jul 16 2017

This hazardous weather outlook is for the The White Mountains and Mogollon
Rim southwest into Northern Gila and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight
Today deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning. A Flash Flood Watch has been issued starting at 11 am
and continuing into Monday evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Models
suggest a slight drying trend could be possible by later next
week depending on the movement of the high pressure but it is
still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

AZZ004>007-009>014-039-040-170700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
319 AM MST Sun Jul 16 2017

This Hazardous Weather Outlook is for locations north of the
Mogollon Rim including the Little Colorado River valley, Chuska
Mountains and Deviance Plateau, along with the Northeast Plateaus
and Mesas.

.DAY ONE...Today and Tonight
By Sunday, deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Increased
coverage will likely bring an increased flash flood threat by
Wednesday-Thursday. Models suggest a drying trend could be
possible by later next week depending on the movement of the high
pressure but it is still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 15, 10:26 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1026 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 SSW PRESCOTT VALLEY   34.57N 112.34W
07/15/2017                   YAVAPAI            AZ   COUNTY OFFICIAL

            YAVAPAI FLOOD CONTROL REPORTED FAIN LAKE
            OVERFLOWING AND CAUSING FLOODING IN LYNX
            CREEK.

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:26 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 15, 5:34 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Jul 15, 5:52 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 15, 6:11 PM MSTSpecial Weather StatementFGZ49 min
Jul 16, 11:51 AM MSTSpecial Weather StatementFGZ24 min
Jul 16, 12:25 PM MSTSpecial Weather StatementFGZ35 min
Jul 16, 12:35 PM MSTSpecial Weather StatementFGZ25 min
Jul 16, 1:01 PM MSTSpecial Weather StatementFGZ29 min
Jul 16, 1:14 PM MSTSpecial Weather StatementFGZYavapai31 min
Jul 16, 1:35 PM MSTSpecial Weather StatementFGZ25 min
Jul 16, 1:51 PM MSTSpecial Weather StatementFGZYavapai24 min
Jul 16, 2:12 PM MSTSpecial Weather StatementFGZ33 min
Jul 16, 2:18 PM MSTSpecial Weather StatementFGZYavapai27 min
Jul 16, 2:27 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 16, 2:40 PM MSTSpecial Weather StatementFGZ35 min
Jul 16, 2:54 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Jul 16, 3:13 PM MSTSevere Thunderstorm WarningFGZYavapai16 min
Jul 16, 3:20 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 16, 4:57 PM MSTSpecial Weather StatementFGZ48 min

Nearby

Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.